Format

Send to

Choose Destination
J Neurol Sci. 2011 Feb 15;301(1-2):112-5. doi: 10.1016/j.jns.2010.10.014. Epub 2010 Nov 26.

Asymmetric bilateral demyelinating optic neuropathy from tacrolimus toxicity.

Author information

1
Department of Pathology and Laboratory Medicine, University of Pennsylvania School of Medicine, Philadelphia, PA, USA.

Abstract

OBJECTIVE:

To report the first histopathologic description of optic nerve demyelination from tacrolimus (FK 506) toxicity in the absence of toxic levels of tacrolimus in a patient presenting with asymmetric bilateral visual loss after 5 years of tacrolimus therapy.

PATIENTS:

We report a patient status post cardiac and renal transplantation who developed severe, progressive and asynchronous bilateral visual loss after prolonged treatment with tacrolimus. Orbital MRI showed an enlarged left optic nerve that enhanced with gadolinium.

CONCLUSION:

After extensive negative work up, biopsy of one optic nerve was performed. Microscopic analysis showed extensive demyelination in the absence of vasculitis, neoplastic or infectious etiologies. Our patient illustrates that demyelination of the optic nerve causing asynchronous vision loss can be associated with tacrolimus toxicity in the absence of toxic drug levels.

PMID:
21112060
DOI:
10.1016/j.jns.2010.10.014
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center